Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Morristown, TN

April 28, 2002Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 9:13 AM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 9:13 AM CDT (14:13 UTC)
Expired
Apr 28, 2002, 10:00 AM CDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bledsoe County, TN, Rhea County, TN

What was reported inside it

TimeReportWhereRemark
Apr 28, 9:40 AM CDTThunderstorm WindPikeville, TN
Apr 28, 9:45 AM CDTThunderstorm WindSpring City, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 281413
SVRMRX
TNC007-143-281500-
/NEW.KMRX.SV.W.0021.281413-281500/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE

* UNTIL 1000 AM CDT(1100 AM EDT)

* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PIKEVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVENSVILLE AROUND 1025 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3570 8526 3552 8531 3547 8501 3558 8492

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:59 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 8:59 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT SUN APR 28 2002

RADAR TRENDS SHOW THE STORMS ACROSS MIDDLE TENNESSEE...PLATEAU AND
SOUTHWEST VIRGINIA ARE WEAKENING AS THEY MOVE INTO MORE STABLE AIR.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN AND WILL MOVE
ACROSS THE REGION THIS MORNING.  A GOOD DEAL OF CONVECTIVE DEBRIS
WILL MOVE OVER THE REGION THIS MORNING INTO POSSIBLY EARLY
AFTERNOON WHICH WILL INHIBIT DESTABILIZATION FOR A WHILE...BUT WITH
STRONG WARM AIR ADVECTION AND RETURN OF SUNSHINE LATER TODAY FEEL
AIRMASS WILL UNSTABLE.  I EXPECT LIFTED INDICES OF -5 TO -7 WITH
CAPES BETWEEN 2000-2500 J/KG.

COLD FRONT STILL WELL WEST/NORTHWEST OF THE AREA AND WILL NOT MOVE
ACROSS THE FORECAST AREA UNTIL THIS EVENING. I EXPECT ANOTHER ROUND
OF THUNDERSTORMS TO FIRE OVER CENTRAL/EAST KENTUCKY TO MIDDLE
TENNESSEE THIS AFTERNOON WHERE AIRMASS WITH BE QUITE UNSTABLE.  THE
ACTIVITY WILL THEN MOVE EAST INTO THE CWA LATE THIS
AFTERNOON/EVENING.  SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE GREATEST THREAT OVER THE NORTHERN COUNTIES WHERE LOW LEVEL
INFLOW AND DYNAMICS WILL BE BEST.

BESIDES STORM THREAT...STRONG LOW LEVEL SOUTHWEST JET OVER THE
REGION TODAY (NEAR 40 KNOTS) WILL PRODUCE WINDY CONDITIONS AREA-WIDE.
HAVE EXPANDED WIND ADVISORY TO COVER THE ENTIRE FORECAST AREA.

.MRX...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060...061.
TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ012>018...035>047...
     067>074...081>087...098>102.
VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002....VAZ005-006-008.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:45 PM CDTSevere Thunderstorm WarningMRXScott30 min
Apr 28, 1:13 PM CDTSevere Thunderstorm WarningMRXCampbell47 min
Apr 28, 1:33 PM CDTTornado WarningMRXCampbell, Union42 min
Apr 28, 1:38 PM CDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane52 min
Apr 28, 1:40 PM CDTSevere Thunderstorm WarningMRXScott35 min
Apr 28, 1:54 PM CDTTornado WarningMRXBlount, Knox51 min
Apr 28, 1:59 PM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger46 min
Apr 28, 2:19 PM CDTTornado WarningMRXSevier41 min
Apr 28, 2:25 PM CDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins50 min
Apr 28, 2:45 PM CDTSevere Thunderstorm WarningMRXSullivan45 min
Apr 28, 2:54 PM CDTSevere Thunderstorm WarningMRXGrainger21 min
Apr 28, 3:07 PM CDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson38 min
Apr 28, 3:21 PM CDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Johnson39 min
Apr 28, 3:40 PM CDTSevere Thunderstorm WarningMRXBledsoe35 min
Apr 28, 3:52 PM CDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington23 min
Apr 28, 4:06 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea39 min
Apr 28, 4:30 PM CDTSevere Thunderstorm WarningMRXGreene, Hawkins45 min
Apr 28, 4:39 PM CDTTornado WarningMRXGreene, Hawkins51 min
Apr 28, 4:54 PM CDTSevere Thunderstorm WarningMRXBledsoe36 min
Apr 28, 4:56 PM CDTSevere Thunderstorm WarningMRXWashington34 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningMRXCarter, Unicoi48 min
Apr 28, 5:13 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningMRXMarion46 min
Apr 28, 5:42 PM CDTSevere Thunderstorm WarningMRXMcMinn33 min
Apr 28, 6:04 PM CDTSevere Thunderstorm WarningMRXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.